Back to Ask the Diabetes Team Ask the Diabetes Team

From Northridge, California, USA:

My nine year old son, diagnosed with type 1 diabetes at age five, is on an insulin pump and has a hemoglobin A1c between 6.9 and 7.4%. He was previously on Humalog, but developed lipohypertrophy and had large amounts of antibodies so his doctor switched him to Regular. However, he still develops new lipohypertrophy spots on the abdomen. Are they ever going to go away? I'm afraid he won't have any place anymore for insulin.


Lipohypertrophy at injections sites can be a real problem -- not only cosmetically, but it can be associated with erratic insulin absorption. I have not seen a lot of lipodystrophy with Humalog, but I do have a couple of suggestions:

  1. You should strongly consider other insertion sites besides the abdomen. You should still be able to use the hips/buttocks region. You may be able to use parts of the thigh.
  2. Switching insulin may be helpful, but there is a special buffered Regular insulin for use with an insulin pump. I presume that is what was prescribed, but you probably should confirm that.

I am unclear as to the comment that your son has antibodies to the insulin. Many people with type 1 diabetes have antibodies to the insulin producing cells and sometimes to insulin as well, but I am not aware that this, per se, leads to or worsens the lipodystrophy. Are you suggesting that your son is actually getting hives at insertion/injection sites? If so, that is a different issue! "Insulin allergy" can be approached with a special protocol as devised by one of the manufacturers of insulin. Your son's diabetes specialist can contact them. Sometimes putting steroid medicine in with the insulin can help with that, but these approaches are not used for "plain old" lipodystrophy. Lipodystrophy can stay around for a long, long time but often improves if you can avoid those "thick spots" for injections for several weeks.


Original posting 14 Jun 2001
Posted to Blood Tests and Insulin Injections and Insulin Pumps


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.